The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App 
Professionals >> Visit The Body PROThe Body en Espanol
For World AIDS Day, read about stigma, criminalization and more >>
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
Rollover images to visit our other forums!
  • Email Email
  • Glossary Glossary

Tired and sick?
Dec 15, 2004

I am HIV+ 4 years now. Changed meds from Kaletra to Lexiva, Norvir & Combivir. Have problem getting sick with flu like symptoms when I get overly tired. This has been going on for 2 months now. I am weak all the time, have no energy.

Response from Dr. Frascino


Talk to your HIV specialist. He or she will need to examine you and run the appropriate tests to determine what's going on and why you are feeling so wiped out. One consideration would have to be anemia, particularly because you are on Combivir, which contains AZT.

AZT can suppress the production of red blood cells that are manufactured in the bone marrow. If your red blood cell count gets too low, you are anemic. Anemia symptoms can include fatigue, shortness of breath, rapid heartbeat, paleness, headaches, exercise intolerance, decreased sex drive and inability to concentrate.

Your HIV specialist can easily determine if you are anemic with a simple blood test a CBC (complete blood count), which measures your red blood cells and their hemoglobin content. The normal ranges for hemoglobin are 14-18 g/dL for men and 12-16 g/dL for women. If you are below the normal range, you are anemic. The treatment for anemia depends on the cause. Sometimes HIV-related anemia may have multiple causes. Some types of anemia are temporary and have relatively simple causes, like diet. For example, a shortage of iron, vitamin B12 and/or folate can lower your red blood cell count. Treatment with supplements will usually resolve the problem. Other types of anemia are not so easily treated. If your anemia is related all or in part to your AZT, you will either need to switch medication or try Procrit. Procrit is a medication that stimulates the production of red blood cells.

Anemia is only one potential cause for your "tired and sick" feelings. Review the archives of this site for other HIV-associated causes of fatigue.

Good luck! Hope you get your groove back in time for the Holidays!

Dr. Bob

Anemia and t-cell acct. (Bob)

  • Email Email
  • Glossary Glossary



This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint